Colorado, 2016

Damaging Wind in Colorado, July 25, 2016

July 25, 2016 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced intense straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced intense straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 9:50 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 9:50 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1050 AM MDT MON JUL 25 2016

.UPDATE...
Issued at 1050 AM MDT Mon Jul 25 2016

Precipitable water values have dropped about 0.20 inches in the
past 24 hours. Most of the short term models show convection
staying over the mountains and south of the Denver area.

A convergence line has formed from southwest Elbert county
northeastward into eastern Arapahoe and eastern Adams due to a
Denver Cyclone. This convergence may help thunderstorms form and
will nudge pops up a little here.

Over the eastern plains...expect southeast winds to keep enough
low level moisture to hold temperatures back a little. Will lower
highs a couple of degrees for today.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Mon Jul 25 2016

The features to watch the next 24 hours are the upper ridge building
northward a bit across the Southern Rockies, with northwest flow
over northeast Colorado. The surface high in South Dakota will sink
southward to Kansas by this afternoon. This will bring southeast
flow across northeast Colorado which would be upslope flow into the
Cheyenne Ridge. The models also suggest an upper jet along the
Colorado/ Wyoming border. With the jet and upslope flow, raised POPs
a bit along the border. The mountains will again see the highest POPs
today. There will still be good low level moisture in northeast
Colorado...but the precipitable water in the column will be
slightly dryer than yesterday as a result of the ridging aloft.

Not sure about the NAM today...at 00z it did not initialize the
Kansas convection very well. Today it has much of northeast Colorado
in 2500 to 3000 CAPE. Think the 1000 to 1500 CAPE on the HRRR is
much more reasonable. SPC did not show any severe for today.

Previous forecast had a good handle on things...temps and winds
looked good, only change was slight chance afternoon POPs and a
slightly faster clearing tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 AM MDT Mon Jul 25 2016

The upper level high will still be affecting the area on Tue with
weak flow aloft.  The ECMWF and GFS still show a weak disturbance
possibly affecting the area in the aftn and evening hours so will
continue with chc pops over the mtns.  Across nern CO there will
still be decent CAPE over portions of the plains with lower values
closer to the foothills so should see at least widely sct storms. As
for highs will keep readings in the lower to mid 90s across nern CO.

On Wed the upper level high will retrograde into the Great Basin
with the flow aloft becoming more wnw.  This will force subtropical
moisture south of the area so tstm coverage over the higher terrain
will be rather isold.  Over nern CO there are some differences in
relation to the sfc ptrn as the NAM shows a wk fnt moving across the
plains while the GFS keeps it further north across sern WY into wrn
NE.  The ECMWF had shown this wk fnt moving into nern CO but has
backed off on that scenario tonight.  Overall not real confident
about how things may evolve on Wed.  If this bndry does move across
the plains then temps would be a few degrees cooler along with an
increase in low lvl moisture.  Thus this would lead to a chc of
storms.  If the bndry stays further north then highs would stay in
the 90s across the plains with tstm coverage more isold in nature.
For now will just mention low POPs and keep highs in the lower to
mid 90s.

For Thu and Fri the upper level high will remain over the Great
Basin with increasing wnw flow aloft.  The ECMWF continues to show a
decent cool fnt affecting nern CO on Thu while the GFS has the fnt
closer to the WY-NE border.  At this point would probably favor the
ECMWF solution with highs only in the 80s across the plains versus
the GFS which has readings in the mid to upper 90s across the urban
corridor.  As far as tstms coverage in the mtns will remain rather
isold both days as subtropical moisture stays well south of the
area. Across nern CO CAPEs will be rather high both days along with
favorable shear so expect there will probably be sct stg storms as
activity develops in the foothills and then moves ese across the
plains.  Temperatures on Fri should stay in the 80s across the
plains.

By Sat the upper level high will remain over the Great Basin with
wnw flow aloft remaining over the area.  Once again a rather dry
airmass will be over the mtns so tstm activity will stay rather
isold.  Over nern CO the low lvl flow will become more sely which
will allow for deeper low lvl moisture to remain over the plains
with decent CAPE.  Thus will continue to see a threat of stronger
storms. Highs on Sat may rise a few degrees with readings in the
upper 80s to lower 90s across nern CO. For Sun the upper level high
will begin to shift eastward into CO with possibly some subtropical
moisture affecting the mtns which may increase tstm coverage. Across
the plains will keep in a slight chc of storms with highs rising
into the lower to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MDT Mon Jul 25 2016

Just a slight chance for a thunderstorms late this afternoon and
evening at the Denver airports with the best chance being south of
the Denver area. With chance for a thunderstorm at the Denver
airports being 20-30 percent today will not have a mention of TS
in the TAFS. Winds are expected to stay east to northeast through
00z. Outflow winds from convection will likely produce a wind
shift or two between 23z and 03z. The winds are then expected to
settle at a southerly direction around 03z.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Meier
SHORT TERM...RTG
LONG TERM...RPK
AVIATION...Meier
Hazardous weather outlook, Jul 25, 10:11 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MDT MON JUL 25 2016

COZ030>051-261715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED
THUNDERSTORMS OVER THE HIGH COUNTRY...AND ISOLATED THUNDERSTORMS
ON THE PLAINS THIS AFTERNOON AND EVENING. GUSTY WINDS...LOCALLY
HEAVY RAIN AND LIGHTNING CAN BE EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE ABOVE AVERAGE TEMPERATURES AND SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY WITH THE MAIN
IMPACTS BEING GUSTY OUTFLOW WINDS...SMALL HAIL...HEAVY RAIN AND
LIGHTNING.

TEMPERATURES WILL DECREASE WEDNESDAY THROUGH FRIDAY AS
A COUPLE FRONTS PUSH IN FROM THE NORTH. STORM ACTIVITY WILL
DECREASE IN THE MOUNTAINS WHILE INCREASING OVER THE FAR
NORTHEASTERN PLAINS DURING THIS TIME WITH A FEW STRONG TO SEVERE
STORMS POSSIBLE EACH EVENING.

THIS WEEKEND WILL BECOME WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 25, 11:57 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1257 PM MDT MON JUL 25 2016

COZ036-040-041-251945-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
1257 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 145 PM
MDT...

AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM PRODUCING
AND GUSTY OUTFLOW WINDS 4 MILES SOUTH OF ROXBOROUGH PARK...OR 24
MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN HIGHLANDS RANCH...CASTLE ROCK...PARKER...LONE TREE...
ROXBOROUGH PARK...LARKSPUR...FRANKTOWN...SEDALIA...THE PINERY...
SPRUCEWOOD...LOUVIERS...PERRY PARK...DEVILS HEAD...SURREY RIDGE...
BEVERLY HILLS AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3915 10527 3937 10517 3946 10506 3956 10488
      3956 10466 3942 10466 3922 10475
TIME...MOT...LOC 1853Z 311DEG 10KT 3938 10504

BAKER

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 25, 12:24 PM MST
Where
Douglas County, 3.82 mi WNW of Franktown
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.410, -104.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640816.